North Carolina, 2003

Hail in North Carolina, March 16, 2003

March 16, 2003 · NWS MHX · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 16, 2:30 PM EST, 32 minutes earlier.

Area forecast discussion, Mar 16, 2:30 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EST SUN MAR 16 2003

SHORT TERM: AS EXPECTED DIURNAL CONVECTION HAS DEVELOPED IN RESPONSE
TO STRONG HEATING AND COOL POOL ALOFT WITH UPPER LOW. WITH LOW WBZ
HGTS...POSSIBILITY EXISTS FOR LARGE HAIL. THINK ACTIVITY WILL DIE
WITH LOSS OF HEATING AND AM NOT EXPECTING ANY ADDITIONAL PCPN
OVERNIGHT.AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT DUE TO WET
GROUND AND CALM WINDS.

FCST CONTINUES TO BE VERY TRICKY...TYPICAL OF SPRING. THE UPPER LOW
LOW SLOWLY EXITS OFF THE COAST TONIGHT FOLLOWED BY SHORT WAVE
RIDGING OVR THE SE. THE MODELS DIFFER IN HOW FAST TO BRING MOIST
ASSCTD WITH A SERIES OF WK IMPULSES EMERGING OUT OF THE GOM INTO NC.
THE DISTB WILL ROTATING AROUND A DEEP AND COMPLEX STORM SYSTEM
DEVELOPING OVR THE CENTRAL US. RIDGING WILL BE OCCURRING OVR THE
EAST IN RESPONSE TO THIS...BUT HIGHER HGTS ARE NOW EXPECTED OVR THE
GREAT LAKES. THINK THE GFS IS A TAD FAST AND WILL TREND TWRD THE
SLOWER ETA INDICATING AN INC IN CLOUDS MON. PREFER TO KEEP POPS 20%
OR LESS. TUE WILL SEE THE ATMOS BECOMING MORE FRONTOGENETIC ACROSS
NC. THE RISING HEIGHTS OVR THE GREAT LAKES WILL STRENGTHEN A SFC
HIGH OVR ESTRN CANADA WHICH WILL THEN RIDGE DOWN INTO THE SE. A
STRONG NE/E FLOW WILL DEVELOP ACROSS NC TUE AND CONTINUE INTO WED
WHILE WEAK PERTURBATIONS ALOFT SWING ACROSS THE AREA. WAA WILL BE
OCCURRING JUST OFF THE SFC PRODUCING PERIODIC LIFT AND A THERE WILL
BE A THREAT OF RAIN BEGINNING MON NIGHT AND CONTINUING INTO THE
EXTENDED. LIKELY POPS WILL BE CARRIED MON NIGHT AND TUE AND WILL
THEN LOWER TO CHANCE WED. HIGH TEMP FCST VERY DIFFICULT. GENERALLY
WENT WITH LOWER 70S MON...AROUND UPPER 60S TUE AND MIDDLE 60S
WED.

EFP: EXPECTING SOME MODERATION THU AND FRI AS SFC FLOW BECOMES SE.
STILL UNCERTAINTY WHEN FRONT COMES THROUGH BUT IT LOOKS LIKE FRI
NIGHT OR ERLY SAT. WILL CARRY POPS THU-FRI NIGHT AND DRY SAT-SUN.
FOLLOWED CLOSE TO HPC TEMPS.

MARINE:  ETA AND GFS IN DECENT AGREEMENT. ANAL SHOWS 1011 LOW
SITUATED OVR ONSLOW BAY. STRONGEST WINDS CONT ON N/NE SIDE OF LOW IN
THE PGRAD...WHILE WINDS NR THE LOW VERY LT. SEAS STILL AROUND 6 FT
HAT TO LOOKOUT WITH 4-5 S AND N OF THAT ZONE. AS SUCH WL NEED TO
CARRY SCA FOR EARLY TNGT HAT TO LOOKOUT W/ SEAS SUBSIDING OVERNT. LT
WINDS THRU MON WITH LOW PRES THEN TRAILING BNDRY ACROSS THE AREA.
NEXT EVENT TUE NT WITH HI PRES BLDNG SOUTH AND NE WIND SURGE. WL
ADVERTISE SCA CONDITIONS DVLPG TUE NT LASTING THRU WED. BY THU...GFS
ADVERTISES WARM FRONT LIFTING N THRU THE AREA AND TIGHTENING PGRAD.
MARGINAL GALES ARE ADVERTISED MID-THU THRU EARLY FRI. HOWEVER...LIKE
PREV RUNS...NOTICED SOME PSBL FEEDBACK AND THUS FEEL THAT IT IS BEST
TO GRADUALLY INCRS WINDS IF NEEDED IN LATER PACKAGES...AND THUS FOR
NOW WL HOLD AT SCA SPEEDS.

.MHX...SMALL CRAFT ADV CAPE HATTERAS TO CAPE LOOKOUT.

ELARDO/PETRO
Hazardous weather outlook, Mar 16, 3:45 AM EST, 11 hours 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-161045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 AM EST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL LIFT NORTH ACROSS EASTERN
NORTH CAROLINA TODAY. LOCALLY HEAVY RAINS ARE POSSIBLE ALONG COASTAL
SECTIONS...WITH SOME MINOR PONDING OF WATER POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT AND EARLY TUESDAY AND
AGAIN WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

The radar

The Morehead City radar (KMHX), 85 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lenoir

When
March 16, 3:02 PM EST
Where
Lenoir County, Pink Hill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.050, -77.750

Public reported penny size hail.

Hail, Greene

When
March 16, 3:42 PM EST
Where
Greene County, 5 mi NE of Walstonburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.650, -77.633

Public reported half dollar size hail between Walstonburg and Lindell.

Hail, Pitt

When
March 16, 3:58 PM EST
Where
Pitt County, Farmville
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.600, -77.600

WITN News reported large hail.

Hail, Pitt

When
March 16, 4:13 PM EST
Where
Pitt County, Bellarthur
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.583, -77.517

Public reported one inch hail.

Hail, Greene

When
March 16, 4:15 PM EST
Where
Greene County, Walstonburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -77.700

Greene county 911 reported hail covering the ground near Cobb Corner and route 269.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346994, 5347073, 5347074, 5347075, 5347076.